Alabama, 2006

Flash Flooding in Alabama, January 22 to 23, 2006

January 22 to 23, 2006 · NWS HUN · 3 events in 3 counties and zones

Several periods of thunderstorms produced widespread heavy rainfall on the order of 2 to 4 inches with isolated 5 inch amounts. 46 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several periods of thunderstorms produced widespread heavy rainfall on the order of 2 to 4 inches with isolated 5 inch amounts. Officially, a record daily rainfall occurred in Muscle Shoals on the 22nd with 2.46 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 22, 1:39 PM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jan 22, 1:39 PM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CST SUN JAN 22 2006

.DISCUSSION...
AT THE SFC...LOW PRESSURE OVER SERN TX WITH INVERTED TROF THRU
LA/NRN MS AND INTO ERN KY. WARM FRONT OVER NRN AL. TEMPS ARE
RANGING FROM 55 TO 60 ACROSS CWA WITH DEWPOINTS IN THE MID/UPPER 50S.
RADAR SHOWS MOSTLY LIGHT SCT RAIN ACROSS CWA ATTM.

AT 8H...RUC SHOWS A WEAK CIRCULATION OVER ERN TX WITH 30 KT WIND
AHEAD OF LOW...INTO MS/AL. IR STLT SHOWS FAIRLY GOOD COLD TOPS
ASSOCIATED WITH THE 8H LOW. ALSO A LINE OF TSRA EXTENDING FROM
CENTRAL AR TO ERN TX.

WILL CONTINUE THE 100 POPS FOR TONIGHT AND KEEP FLOOD WATCH AS
IS. NEW HPC DATA STILL SHOWS BEST CHANCE OF HEAVY RAIN OVER NW AL
AND INTO SRN MID TN. THE QUESTION IS IF ANY TSRA WILL BE POSSIBLE
TONIGHT WHICH WILL INCREASE THE POTENTIAL FOR HEAVY RAIN. MODELS
SOUNDINGS DO SHOW THAT A FEW ELEVATED TSRA WILL BE POSSIBLE...BUT
NOT EXPECTING ANY WIDESPREAD TSRA ACTIVITY...ONLY ISOLATED.

SCT SHOWERS THAT ARE NOW OCCURRING OVER THE CWA WILL INCREASE IN
COVERAGE AND INTENSITY AS THE SFC/8H LOW APPROACHES THE AREA LATER
TONIGHT. ATTM LOOKS LIKE BEST CHANCE OF RAIN WILL BE FROM MIDNIGHT
UNTIL MONDAY MORNING. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE JUST
ABOUT EVERYWHERE WITH A FEW LOCATIONS IN NW AL/SRN MID TN...REACHING
3 INCHES BY THE TIME THE PCPN ENDS MONDAY MORNING. RAIN SHOULD BE
HISTORY BY MONDAY AFTERNOON.

HIGH PRESSURE BUILDS IN FOR TUESDAY THRU THURSDAY WITH DRY WEATHER
AND HIGHS IN THE 50S WITH LOWS IN THE 30S.

FRIDAY THRU SUNDAY...ANOTHER S/W ON FRIDAY WILL BRING A CHANCE OF
RAIN. THEN SATURDAY/SUNDAY A SFC LOW/WARM FRONT KEEPS THE CHANCE
OF PCPN IN THE EXTENDED FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    48  52  34  57 / 100  70  10  10
SHOALS        45  51  33  58 / 100  60  10  10
CULLMAN       49  52  34  59 / 100  70  10  10
FAYETTEVILLE  47  50  32  56 / 100  70  10  10
FORT PAYNE    47  50  32  56 / 100  80  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 6 PM SUNDAY TO 6 AM MONDAY FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...AND LAWRENCE.

TN...FLOOD WATCH FROM 6 PM SUNDAY TO 6 AM MONDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Jan 22, 1:00 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST SUN JAN 22 2006

ALZ001>010-016-TNZ076-096-097-230330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

OCCASIONAL LIGHT RAIN WILL PERSIST THROUGH THE AFTERNOON AND EARLY
EVENING HOURS.  THE RAINFALL WILL INCREASE IN AREAL COVERAGE AND
INTENSITY BY LATER THIS EVENING ACROSS NORTHWEST ALABAMA AS A COLD
FRONT APPROACHES THE AREA.  THIS BAND OF HEAVIER RAINFALL WILL THEN
SPREAD EASTWARD ACROSS THE REMAINDER OF THE TENNESSEE VALLEY
OVERNIGHT.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THIS
SYSTEM...WITH THE HIGHEST AMOUNTS EXPECTED ACROSS NORTHWEST
ALABAMA CLOSER TO THE TENNESSEE AND MISSISSIPPI STATE LINES. WITH
SOIL STILL NEARLY SATURATED FROM RECENT RAINFALL...RUNOFF COULD
POSE A FLOOD THREAT FOR CREEKS AND STREAMS AS WELL AS TRIBUTARIES
OF THE TENNESSEE RIVER. PONDING OF WATER ON ROADWAYS AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN WILL SLOWLY TAPER OFF DURING THE DAY ON MONDAY BEHIND THE
COLD FRONT. ADDITIONAL SIGNIFICANT RAINFALL IS NOT EXPECTED.

THE NEXT CHANCE OF RAIN IS EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

10

In the hours before

Special weather statement, Jan 22, 7:32 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 PM CST SUN JAN 22 2006

ALZ003-230215-
FRANKLIN-
732 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 815 PM CST...

AT 732 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  HALLTOWN.
  PLEASANT SITE.
  DEMPSEY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 7:59 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CST SUN JAN 22 2006

ALZ002-230245-
COLBERT-
759 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 845 PM CST...

AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF CHEROKEE...OR 15 MILES NORTHEAST
OF RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP
TO ONE INCH PER HOUR ARE LIKELY WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  RED ROCK.
  RIVERTON.
  TUSCUMBIA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 8:21 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 PM CST SUN JAN 22 2006

ALZ001-230300-
LAUDERDALE-
821 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 900 PM
CST...

AT 820 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS TO 45 MPH...AND LOCALLY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  ST. FLORIAN.
  ZIP CITY.
  GREEN HILL.
  LEXINGTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 8:55 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CST SUN JAN 22 2006

ALZ005-230330-
LIMESTONE-
855 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 930 PM CST...

AT 850 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERSVILLE...OR 14 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAIRO.
  MT ROZELL.
  LEGGTOWN.
  ELKMONT.
  HOLLAND GIN.
  ARDMORE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
January 22, 8:55 PM CST to January 23, 5:00 AM CST
Where
Lauderdale County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Significant street flooding in Florence. Numerous roads flooded and barricaded throughout the county.

Flash Flood, Franklin

When
January 22, 9:07 PM CST to January 23, 5:00 AM CST
Where
Franklin County, Red Bay
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -88.133

Numerous roads flooded and barricaded throughout the county.

Flash Flood, Colbert

When
January 22, 9:10 PM CST to January 23, 5:00 AM CST
Where
Colbert County, Tuscumbia
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -87.700

Numerous roads flooded and closed in the city of Tuscumbia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486063, 5486064, 5486065.